Alert archive / South Dakota / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 270, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Oct 11, 2011, 9:58 PM CDT for Hutchinson County, McCook County, Turner County, South Dakota. It was in force for 32 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Oct 11, 2011, 9:58 PM CDT (02:58 UTC)
- Expired
- Oct 11, 2011, 10:30 PM CDT
- In force
- 32 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 58.0 mph
Counties Hutchinson County, SD, McCook County, SD, Turner County, SD
The radar
The Sioux Falls radar (KFSD), 55 km from the middle of the area, began a volume at 02:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Oct 11, 10:04 PM CDT | HAIL 0.88 | 1 Sse Freeman, SD |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 3.0 hours before the alert went out and 179 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 44 J/kg
- Mixed-layer CIN
- -120 J/kg
- Mixed-layer LCL
- 2138 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 167 m²/s²
- 0-3 km storm-relative helicity
- 176 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
438 WUUS53 KFSD 120258 SVRFSD SDC067-087-125-120330- /O.NEW.KFSD.SV.W.0270.111012T0258Z-111012T0330Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SIOUX FALLS SD 958 PM CDT TUE OCT 11 2011 THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHEASTERN HUTCHINSON COUNTY IN SOUTHEAST SOUTH DAKOTA... SOUTHEASTERN MCCOOK COUNTY IN SOUTHEAST SOUTH DAKOTA... NORTHWESTERN TURNER COUNTY IN SOUTHEAST SOUTH DAKOTA... * UNTIL 1030 PM CDT * AT 958 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS STORM WAS LOCATED NEAR FREEMAN...OR 17 MILES SOUTHWEST OF PARKER...AND MOVING NORTH AT 30 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... FREEMAN AROUND 1005 PM CDT... MARION AROUND 1020 PM CDT... DOLTON AROUND 1025 PM CDT... CANISTOTA AND MONROE AROUND 1030 PM CDT... PRECAUTIONARY/PREPAREDNESS ACTIONS... SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. && LAT...LON 4365 9743 4357 9714 4320 9736 4326 9759 TIME...MOT...LOC 0258Z 200DEG 24KT 4332 9743 WIND...HAIL <58MPH 1.00IN $$ WILLIAMS
3 follow-up statements
159 WWUS53 KFSD 120316 SVSFSD SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE SIOUX FALLS SD 1016 PM CDT TUE OCT 11 2011 SDC067-087-125-120330- /O.CON.KFSD.SV.W.0270.000000T0000Z-111012T0330Z/ MCCOOK SD-HUTCHINSON SD-TURNER SD- 1016 PM CDT TUE OCT 11 2011 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHWESTERN TURNER...NORTHEASTERN HUTCHINSON AND SOUTHEASTERN MCCOOK COUNTIES UNTIL 1030 PM CDT... AT 1015 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS STORM WAS LOCATED NEAR FREEMAN...OR 13 MILES WEST OF PARKER...MOVING NORTH AT 30 MPH. IN ADDITION...AT 1004 PM CDT...NICKEL SIZE HAIL WAS REPORTED BY A SPOTTER 1 MILE SOUTH SOUTHEAST OF FREEMAN. THE SEVERE THUNDERSTORM WILL BE NEAR... MARION AROUND 1020 PM CDT... DOLTON AROUND 1025 PM CDT... CANISTOTA AND MONROE AROUND 1030 PM CDT... PRECAUTIONARY/PREPAREDNESS ACTIONS... SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. && LAT...LON 4365 9743 4357 9714 4320 9736 4326 9759 TIME...MOT...LOC 0315Z 200DEG 24KT 4343 9738 WIND...HAIL <58MPH 1.00IN $$ WILLIAMS
611 WWUS53 KFSD 120320 SVSFSD SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE SIOUX FALLS SD 1020 PM CDT TUE OCT 11 2011 SDC067-120330- /O.CAN.KFSD.SV.W.0270.000000T0000Z-111012T0330Z/ HUTCHINSON SD- 1020 PM CDT TUE OCT 11 2011 ...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN HUTCHINSON COUNTY IS CANCELLED... THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED AREA. LAT...LON 4363 9740 4357 9714 4328 9731 4342 9740 TIME...MOT...LOC 0320Z 199DEG 19KT 4343 9735 $$ SDC087-125-120330- /O.CON.KFSD.SV.W.0270.000000T0000Z-111012T0330Z/ MCCOOK SD-TURNER SD- 1020 PM CDT TUE OCT 11 2011 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHWESTERN TURNER AND SOUTHEASTERN MCCOOK COUNTIES UNTIL 1030 PM CDT... AT 1020 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS STORM WAS LOCATED 5 MILES WEST OF MARION...OR 11 MILES WEST OF PARKER...MOVING NORTH AT 20 MPH. THE SEVERE THUNDERSTORM WILL BE NEAR... MARION AROUND 1025 PM CDT... DOLTON...MONROE AND CANISTOTA AROUND 1030 PM CDT... PRECAUTIONARY/PREPAREDNESS ACTIONS... SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. && LAT...LON 4363 9740 4357 9714 4328 9731 4342 9740 TIME...MOT...LOC 0320Z 199DEG 19KT 4343 9735 WIND...HAIL <58MPH 1.00IN $$ WILLIAMS
914 WWUS53 KFSD 120325 SVSFSD SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE SIOUX FALLS SD 1025 PM CDT TUE OCT 11 2011 SDC087-125-120336- /O.EXP.KFSD.SV.W.0270.000000T0000Z-111012T0330Z/ MCCOOK SD-TURNER SD- 1025 PM CDT TUE OCT 11 2011 ...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN TURNER AND SOUTHEASTERN MCCOOK COUNTIES WILL EXPIRE AT 1030 PM CDT... THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED AND MOVED OUT OF THE WARNED AREA. LAT...LON 4363 9740 4357 9714 4328 9731 4342 9740 TIME...MOT...LOC 0326Z 199DEG 19KT 4346 9734 $$ WILLIAMS
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 11, 9:05 PM CDT, 53 minutes earlier.
Area forecast discussion, Oct 11, 9:05 PM CDT, 53 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 905 PM CDT TUE OCT 11 2011 .DISCUSSION.../ISSUED AT 905 PM CDT.../ SHOWERS AND THUNDERSTORMS EXPANDING IN AREA COMING INTO CENTRAL TO NORTHEASTERN FORECAST AREA. WITH A MUCH BETTER READOUT ON THE EXTENT AND COVERAGE OF ACTIVITY THAN WE HAD A FEW HOURS AGO...HAVE BEEN ABLE TO PUSH UP RAIN CHANCE IN THE EAST WELL ABOVE THAT 50 PERCENT MARK...AS WELL AS PUNCH UP QPF. ONLY SOME LIGHT SHOWERS LEFT FOR THE WESTERN THIRD OR SO OF AREA. RAIN OF COURSE WILL TAKE A FEW HOURS TO REALLY GET TO THE SOUTHEAST PART OF AREA UNTIL THE DRY AIR IS MOISTENED UP. THREAT OF SEVERE STORMS SEEMS GONE AND EVEN THE THREAT OF SOME SMALL HAIL SEEMS MINIMAL. A WELL DEFINED FETCH OF LOW LEVEL BULK SHEAR SHOWN ON MODELS COMING OVER OUR SOUTHEAST TONIGHT SEEMS TO HAVE BEEN NEGATED BY THE DRY AIR AS FAR AS POSING ANY SEVERE THREAT...YOU NEED VIRTUALLY EVERYTHING TO COME TOGETHER AT THIS TIME OF YEAR FOR SEVERE WHEN THE CAPE IS SO TAME.STILL SOME THUNDER OF COURSE FOR A WHILE CENTRAL AND EAST. NOT MUCH CHANGE IN TEMPERATURES FOR TONIGHT UNDER THE CLOUDS AND WET WEATHER. / WILLIAMS && .AVIATION.../FOR THE 00Z TAF/ EXPECT SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS TO DEVELOP AND EXPAND ACROSS THE TAF AREA OVERNIGHT. MONITORING ACTIVITY OVER THE TIP OF SERN SD AND EASTERN NEBRASKA. EXPECT THIS TO BECOME MORE WIDESPREAD TONIGHT AND SHIFT NORTH AND EAST AS A REINFORCING SHORTWAVE APPROACHES THE AREA. HAVE INCLUDED TEMPOS FOR -SHRA CENTERED BETWEEN 05Z AND 10Z...ALTHOUGH KSUX COULD EXPERIENCE LIGHT SHOWERS AS EARLY AS 02Z. PERIODS OF MVFR CIGS/VSBYS ARE POSSIBLE OVERNIGHT...AND AGAIN ON WEDNESDAY IN THE WAKE OF THE FRONT. THE ASSOCIATED WIND SHIFT IS ANTICIPATED TO OCCUR BETWEEN 15Z AND 17Z...WITH ENSUING GUSTY NORTHWEST WINDS ON WEDNESDAY AFTERNOON. && .PREV DISCUSSION.../ISSUED AT 312 PM CDT/ SHORT WAVE ENERGY IS THE MAIN PLAYER WITH TONIGHTS WEATHER...AS IT MOVES EASTWARD THROUGH AN UPPER TROUGH. BY 12Z WEDNESDAY...THIS SHORT WAVE WILL BE POSITIONED NEAR THE BIG SIOUX AND MISSOURI RIVER VALLEYS...WITH A SECOND WAVE MOVING INTO THE WESTERN PLAINS. THE SOUNDINGS SHOW PLENTY OF MID LEVEL INSTABILITY TONIGHT. AT THIS TIME HOWEVER...THERE IS NOT MUCH ON THE AREA RADARS...SO OPTED TO NOT GO LIKELY POPS WITH THIS WAVE PASSAGE. SCATTERED POPS SHOULD SUFFICE AS NOT CONVINCED ALL AREAS WILL SEE RAINFALL. THE VARIOUS MODELS ARE FOCUSING ON A STRIPE OF PRECIPITATION NEAR THE BIG SIOUX AND VERMILLION RIVER AREAS THIS EVENING...WHICH MAY NOT BE BAD AS THE VISIBLE SATELLITE DOES HAVE THE MOISTURE IN THAT AREA. BUT THIS HINGES ON RAIN DEVELOPMENT FIRST IN EAST CENTRAL NEB...AND THERE IS NOTHING THERE...AT LEAST NOT YET. AFTER MIDNIGHT...LIGHTER RAINFALL SHOULD BE SCATTERED ACROSS THE JAMES VALLEY AND POINTS EASTWARD AS THE FIRST SHORT WAVE MOVES EASTWARD. ANY SEVERE POTENTIAL TONIGHT DOES NOT LOOK REAL GREAT AT THIS TIME. A LOT OF STRATUS AND STRATOCUMULUS CLOUDS HAVE BEEN AROUND CENTRAL TO EAST CENTRAL NEBRASKA ALL DAY WHICH IS LIKELY A BIG INHIBITING FACTOR BELOW 850MB. SO DID NOT MENTION ANY SEVERE POTENTIAL IN THIS FORECAST. CONCERNING TEMPERATURES...DID NOT CHANGE LOWS MUCH AT ALL. DROPPED SPENCER IA A LITTLE BELOW GUIDANCE VALUES BUT NOT AS MUCH AS THEY DID LAST NIGHT. OTHERWISE THE SOUTHERLY FLOW SHOULD KEEP READINGS VERY MILD FOR THIS TIME OF YEAR. IT IS POSSIBLE THAT SOME OF OUR EASTERN ZONES MAY SEE SLIGHTLY RISING TEMPERATURES LATE TONIGHT AS THE CLOUD COVER INCREASES IN THOSE AREAS. FOR WEDNESDAY...THE MODELS ARE IN GOOD AGREEMENT WITH THE TIMING OF THE COLD FRONT PASSAGE ACROSS THIS FORECAST AREA. THE AFOREMENTIONED WESTERN PLAINS SHORT WAVE MOVES EASTWARD AND DIGS SOUTHWARD AS IT GETS EAST OF OUR AREA. THIS CREATES A BRISK NW FLOW ALOFT FOR THURSDAY AND FRIDAY WHICH WILL KEEP THE WINDS STIRRED UP DUE TO A HIGH DEGREE OF MIXING. SCATTERED RAINFALL SHOULD STUBBORNLY HANG ON WITH THIS SECOND SHORT WAVE PASSAGE ALONG AND EAST OF THE JAMES RIVER WEDNESDAY MORNING. THEN IT WILL MOVE EASTWARD WITH THE FRONTAL PASSAGE IN THE AFTERNOON. RIGHT ON THE EASTERN EDGE OF OUR ZONES... IT APPEARS LIKELY POPS ARE WARRANTED LATER WEDNESDAY AFTERNOON ALONG THE CONVERGENCE AXIS OF THE FRONT AND WILL HAVE TO WATCH THAT FOR BRIEF...MARGINAL SEVERE POTENTIAL IN THE MID TO LATE AFTERNOON. WEDNESDAYS TEMPERATURES ARE HIGHLY DEPENDENT ON CLOUD COVER OF COURSE. THERE IS LIKELY TO BE A GENERAL CLEARING TREND BEHIND THE FRONT PROGRESSING FROM WEST TO EAST WEDNESDAY AFTERNOON. SO BELIEVE THERE WILL BE SOME LATE DAY WARMING EVEN THOUGH TEMPERATURES MAY NOT MOVE MUCH IN THE MORNING. OTHERWISE AS MENTIONED ABOVE...IT WILL BE QUITE WINDY ON THURSDAY AND FRIDAY TO ROUND OUT THE WEEK. TEMPERATURES WILL FALL BACK TO READINGS FAIRLY CLOSE TO NORMAL. THERE IS ALSO LIKELY TO BE A LOT OF DRYING AS THE SOUNDINGS MIX TO NEAR 800MB BOTH DAYS...CREATING MINIMUM HUMIDITY VALUES AVERAGING 25 TO 35 PERCENT. SO ONCE AGAIN... WE WILL HAVE TO KEEP AN EYE ON FIRE WEATHER CONDITIONS THURSDAY AND FRIDAY BUT IT WILL NOT BE AS BAD AS IT WAS LAST WEEK. AT THIS TIME...DO NOT ANTICIPATE RED FLAG WARNINGS. IN THE LATTER PERIODS(SAT/TUE)...AGREEMENT AMONGST THE VARIOUS MODELS NOT REALLY THERE. THE ECMWF IS MOST AGGRESSIVE IN BUILDING A RIDGE ON SUNDAY WHILE THE GFS/GEM AND GFS ENSEMBLES SUPPORT A MORE SUPPRESSED RIDGE. THE MORE SUPPRESSED RIDGE SCENARIO WOULD BRING MUCH COOLER CONDITIONS WITH A BETTER CHANCE FOR SHOWERS SUNDAY NIGHT INTO MONDAY. WILL PROBABLY NEED TO KEEP SOME CHANCE FOR RAINFALL SUNDAY INTO MONDAY WITH THIS RELATIVELY WEAK WAVE. THIS SHOULD LEAVE BEHIND A DECENT MID LEVEL BOUNDARY WHICH THE NEXT MUCH STRONGER NORTHWEST FLOW WAVE MAY BE ABLE TO TAKE ADVANTAGE OF...BRINGING A DECENT CHANCE FOR RAIN MONDAY NIGHT INTO TUESDAY. MUCH COOLER AIR WILL ALSO BE DRAGGED DOWN WITH THIS WAVE WHICH SHOULD BRING BELOW NORMAL TEMPERATURES FOR THE FIRST TIME IN QUITE AWHILE. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. &&
Hazardous weather outlook, Oct 11, 3:07 AM CDT, 18 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 307 AM CDT TUE OCT 11 2011 SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098- IAZ001>003-012>014-020>022-031-032-NEZ013-014-121200- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA- CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE- DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON- IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN- LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN- OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN- SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON- 307 AM CDT TUE OCT 11 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS... THERE IS A CHANCE OF THUNDERSTORMS LATE THIS AFTERNOON ALONG THE MISSOURI RIVER WITH THE THREAT OF THUNDERSTORMS EXPANDING ACROSS THE REST OF THE AREA THIS EVENING AND OVERNIGHT. A FEW STORMS COULD PRODUCE SMALL HAIL AND GUSTY WINDS ACROSS PORTIONS OF SOUTHEAST SOUTH DAKOTA INTO NORTHEAST NEBRASKA AND NORTHWEST IOWA LATE THIS AFTERNOON AND EVENING...HOWEVER...SEVERE STORMS ARE NOT EXPECTED. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
Nearby
Severe Thunderstorm Warnings in South Dakota, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.